Naloxone is a medication used to counter the effects of an opioid overdose. It is also sold under the brand name Narcan.
Oregon’s Good Samaritan law allows anyone to carry and use naloxone on others.
By carrying naloxone, you can be prepared to save a life. If you or someone you know may be at risk of an overdose, talk to our staff to learn about ways to access naloxone at the following pharmacies.
Even if you administer naloxone, it is still important to call 911 for medical help. The effects of naloxone are temporary – a person who is overdosing is still at risk and still needs medical attention.
All naloxone products have an expiration date, so it’s important to obtain replacement supplies as needed.
Naloxone training video and resources.
A quick response to an overdose can prevent brain injury or death. The following is based on CDC guidance:
Check for overdose signs
- Unconsciousness or inability to wake up
- Slow, shallow, irregular or no breathing
- Pale, blue, cold and/or clammy skin
- Choking, snoring or gurgling sounds
- Slow or no heartbeat
- Very small or “pinpoint” pupils
If the situation is unclear, treat it like an overdose.
Even if the person wakes up or appears to improve, emergency medical assistance is still necessary.
- Follow all manufacturer’s instructions.
- Administer a second dose if the person is still unresponsive after 2-3 minutes and emergency responders have not arrived.
- It may take 5 minutes or more for signs of overdose to reverse.
Keep the airway open. If breathing stops at any time, begin CPR if trained to do so. Do not delay rescue breathing or CPR while waiting for naloxone to work.
Stay Until Help Arrives
Stay with the person and monitor for any changes in condition. Serious side effects from naloxone, including allergic reaction, are very uncommon.
For more information, download Responding to a Suspected Opioid Overdose from the CDC.